Hail, Crawford
- When
- February 28, 2:44 PM CST to 2:50 PM CST
- Where
- Crawford County, Cook Station to 1.87 mi ENE of Keysville
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.820, -91.430
A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St. Louis County Warning Area, including a portion of the long track tornado that caused damage north of Perryville, MO. Hail and wind reports were noted with many of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 11:42 AM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1142 AM CST Tue Feb 28 2017 .UPDATE... Issued at 1041 AM CST Tue Feb 28 2017 ...Confidence Increasing on Severe Weather Outbreak Late This Afternoon into the Overnight Hours... The latest data, including the E-HRRR/HRRR/WRF-ARW/WRF-NMM are in general agreement of supercell thunderstorms developing late this afternoon into early this evening. The 12Z sounding out of SGF showed a deep low-level moisture profile, with saturation up to around 880mb. However, it did show a substantial cap above the moist low-levels (16C around 875mb), with steep mid-level lapse rates above the cap. With time, this cap is expected to be overcome due to increasing solar insolation as low-level stratus mixes out, and with continued low-level moisture advection. While the focus for initial supercell development is a bit nebulous, the latest guidance suggests development is likely within the left-exit region of a developing 925mb low-level jet axis, which will shift toward the MS River Valley by 00Z this evening. The timing of this feature could develop supercell thunderstorms across east-central MO and western IL (including the St. Louis metro) near rush hour. Forecast soundings during this time suggest a large to very large hail threat, damaging winds, and the potential for tornadoes given the strongly-sheared low-levels. This initial round of semi-discrete supercells will push east by late this evening, but attention will then turn to the northwest along the approaching cold front. A PV anomaly will eject out atop this cold front, leading to additional supercell development initially, but likely evolving into a line overnight given orientation of the 0-6km shear vectors to the slab-like forcing along the approaching front. Once again, all hazards will be possible with this round of thunderstorms including large hail, damaging winds, and tornadoes. KD && .SHORT TERM... (Through Late Tonight) Issued at 356 AM CST Tue Feb 28 2017 ...Severe Thunderstorms Likely Across Portions of the Area Late This Afternoon and Especially Tonight... The latest model guidance continues to hone in on a volatile period beginning possibly as early as the later part of this afternoon, but especially tonight. Clusters of elevated thunderstorms that are ongoing across south central and southeast MO into southern IL are in response to moisture convergence/lift associated with a stout southwesterly LLJ, and an airmass featuring steep mid level lapse rates and MUCAPE of 1000+ J/KG. This activity could persist within this corridor just past daybreak, but is eventually expected to move east-northeast into the OH Valley region by mid-morning. From mid-morning into the early afternoon I think the weather will be largely quiet. Increasing and veering south-southwesterly low level flow ahead of the approaching cold front will result in strong WAA and significant northward moisture transport within the broad warm sector. Despite a good deal of cloudiness, I think that temperatures will warm well into the 70s by mid-afternoon. The progged H85 temps of +10 to +14 degC continue to support the potential for record or near record high temps. The moisture transport today is impressive and there is relatively good agreement that lower 60s will advect much further north than previously indicated, into parts of northeast MO and central IL. The combination of diabatic heating, steep mid level lapse rates, and aforementioned low level moisture will result in seasonably strong instability for late February with SBCAPE of 1000-1800+ J/KG and only a weak CAP by mid-afternoon. The deep layer shear remains quite strong throughout the warm sector at 50-70 kts owing to the strong mid-upper level flow which will continue to increase tonight. Convective evolution still remains unclear and there continue to be several scenarios suggested by the models and multiple CAMS. Consensus of the guidance suggests that the convective initiation on a widespread basis may be delayed a little later that earlier expected in the pre-frontal corridor across northern MO. However further south and well ahead of the advancing cold front, the zone from northeast OK/northwest AR northeastward across southeast MO into the St. Louis region continues to be highlighted for development in the mid-afternoon, and remains an active zone into the evening. The westerly orientation of deep layer shear vectors and only weak forcing in this later region would suggest that discrete or semi-discrete supercells would be favored. Any storms that can remain relatively isolated in the free-warm sector would pose the greatest tornado threat, including possibly significant tornadoes, as low level shear and helicity will be ramping up within this zone into the evening with LCL heights lowering. During the evening hours, large scale forcing/height falls/cooling aloft associated with the approaching upper trof should lead to severe storm development across northern MO into west central IL ahead of the advancing cold front. This activity would include supercells with all severe weather threats. As the evening progresses and cold front advances southeast, the activity should grow upscale eventually becoming a severe QLCS moving to the southeast with a severe threat well into the overnight hours. The cold front is expected to accelerate overnight as the upper trof moves across the Plains and into the MS Valley and thunderstorms should have cleared the CWA near or just after 12Z. It should be emphasized that instability and shear will be favorable for severe weather well into the night, this includes potential for significant severe. Partners should emphasize that much of the severe threat will be after dark and the populous needs to be prepared and review their safety plans. Glass .LONG TERM... (Wednesday through Monday) Issued at 356 AM CST Tue Feb 28 2017 Cold front position early Wednesday morning should be near or just southeast of the CWA. Threat of severe weather should have exited the CWA by this time with only lingering showers possible mainly for southern and eastern sections of the area. Much cooler (yet still above normal) conditions are anticipated for Wednesday with strong CAA depicted at low levels as high temperatures top out in the upper 40s to low 50s. Bulk of stratus clouds should move off by early Wednesday afternoon to the east of the CWA with decreasing clouds expected for western counties. A reinforcing shot of cooler air will come in behind a cold front associated with a disturbance within NW flow aloft during the day on Thursday. The bi-state area will reside within the warm sector of this clipper-like disturbance so leaned above warmer MAV guidance for high temperatures. In the wake of this disturbance, surface high pressure will quickly move to the southeast and into central Missouri by 1200 UTC Friday. Exact timing of this sfc high will go a long way in determining exactly how cold it gets Thursday night/Friday morning, but regardless, temperatures should dip well below freezing in most areas. Coldest readings of low to mid 20s are forecast for portions of northeastern Missouri where best radiational cooling conditions are expected given close proximity to sfc anticyclone late Thursday night and into early Friday morning. Aforementioned surface high pressure will maintain control of the sensible weather to begin the weekend with moderating temperatures back well above normal as the high slides into the Ohio Valley. A warm and mostly dry weekend looks to be on tap across the mid- Mississippi Valley with highs predominantly in the 60s. There is a chance of showers on Sunday however as low-level warm advection strengthens. An area of low pressure is forecast to track near the US-Canadian border on Monday and drag a weak cold front through the area late Monday. Showers are possible with this feature though PoPs are only in the schc-chc range not due to poor model continuity with the timing of the front but look to be attributed to a lack of forcing for large-scale ascent at middle and upper levels of the atmosphere. Strong dynamics aloft reside well to the north across the Upper Mississippi Valley and Great Lakes region. Gosselin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1142 AM CST Tue Feb 28 2017 Convection timing and coverage will be the main focus of this TAF period. MVFR stratus continues to mix out late this morning, and expect all cigs to be VFR in the next one to two hours. As the low cigs are lost, southerly winds will become rather gusty (gusts of 30+ knots possible at times). As a system approaches from the west, scattered convection is expected to break out across portions of western and central MO late this afternoon, spreading eastward through this evening. This convection will bring strong gusty winds along with reduced cigs/vsbys if it happens to pass over any site. More widespread thunderstorm activity is then expected overnight along a cold front sweeping through the region. Any passing storm will likely drop cigs/vsbys to IFR thresholds. Otherwise, expect a wind shift to westerly by Wednesday morning as the front pushes through, along with the potential for some additional MVFR cigs behind the front. SPECIFICS FOR KSTL: Convection timing and coverage will be the main focus of this TAF period. MVFR stratus continues to mix out late this morning, and expect cigs to be VFR in the next one to two hours. As the low cigs are lost, southerly winds will become rather gusty (gusts of around 30 knots possible at times). As a system approaches from the west, scattered convection is expected to break out across portions of western and central MO late this afternoon, spreading eastward toward STL around 00Z. This convection will bring strong gusty winds along with reduced cigs/vsbys if it happens to pass over the terminal. Another round of more widespread thunderstorm activity is then expected overnight along a cold front sweeping through the region. Any passing storm will likely drop cigs/vsbys to IFR thresholds. Otherwise, expect a wind shift to westerly by Wednesday morning as the front pushes through, along with the potential for some additional MVFR cigs behind the front. KD && .CLIMATE... Record Temperatures For Tuesday 2/28 Record Highs Record High Lows STL 80/1972 STL 54/1895 COU 75/1972 COU 52/1895 UIN 68/1932 UIN 40/1987 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 1255 PM CST Tue Feb 28 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 1255 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This Afternoon and Tonight Southwest winds may gust upwards of 45 mph at times this afternoon across central Missouri into western Illinois. Severe thunderstorms are likely across the region late this afternoon and especially tonight. The greatest risk is across southeast and east-central Missouri northeastward into southwest and central Illinois. Severe weather threats for this afternoon and tonight include very large hail, damaging winds, and tornadoes. Several strong, long track tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and tonight. KD
The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
16 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Golfball sized hail caused extensive siding and roof damage to several homes in Cherryville.
A wide swath of large hail, up to golfball size, fell across portions of Jefferson County from Fletcher north northeast to just north of Hillsboro and just south of Arnold.
Large hail up to the size of golfballs fell across the far southern portions of the city, in the Carondelet area.
A tornado touched down along Horse Shoe Ranch Road with minor tree damage noted. It continued north northeast and caused damage to many trees and a camper on a property north of Horse Shoe Ranch Road. This damage was rated EF1 due to the number and size of trees that were snapped off, blown over and tops shredded. The tornado then continued to Missouri Highway 21 where some trees were topped and blown over. The tornado lifted about a mile east northeast of this location. The tornado was rated EF1 with a path length of 4.36 miles and max path width of 80 yards.
Thunderstorm winds blew off some roofing from a building on the southeast side of Iron Mountain Lake.
A tornado touched down near Madison County Road 535 just north of intersection with Madison County Road 524 causing EF0 tree damage. It moved east northeast crossing Highway 72 west of Madison County 9534 with minor tree damage noted. It continued northeast to a cemetery where more trees were topped and snapped. Several of the gravestones were either moved or knocked over. The tornado continued northeast across Missouri Highway K causing tree damage and structural damage to a large hay barn. This damage was also rated EF0. The tornado lifted near Madison County Road 529. Overall the tornado was rated EF0 with a path length of 4.44 miles and maximum path width of 50 yards.
Thunderstorm winds blew shingles off of a roof as well as a few boards off of a barn northwest of Hannibal.
Thunderstorm winds blew down several large trees around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679466, 679469, 679474, 679477, 679482, 679487, 679490, 679508, 679510, 679509, 679511, 679512, 679653, 679663, 679664, 679681, 679684, 679685, 682430, 682431, 682435, 682438.